Illinois, 2004Damaging Wind in Illinois, July 4, 2004
July 4, 2004 · NWS PAH · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 4, 1:20 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 4, 1:20 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT SUN JUL 4 2004
.DISCUSSION...
CONDITIONS STILL VERY UNSTABLE ACROSS WEST KY...SW IN AND SRN IL. 2
AREAS OF CONCERN...FIRST ALONG INSTABILITY GRADIENT OVER SRN IL AND
SW IN...AND SECOND OVER WEST KY ALONG NORTHERN EXTENT OF MCS OVER
WRN TN. IN THE GRIDS / WE WILL PUSH CONVECTION STEADILY EASTWARD
THEN TAPER POPS OFF...WITH A MID EVENING...EARLY NIGHT LULL EXPECTED.
THEN...WE WILL RE INTRODUCE A SMALL CHANCE LATE TONIGHT AS THE MODELS
HINT AT THE POSSIBILITY OF MORE CONVECTIVE ACTIVITY. FOR MONDAY
AND TUESDAY...LOW OR NO POPS...AS OVERALL MEAN RH LOWERS...AND S/WV
RIDGING BUILDS ACROSS THE AREA.
GFS HAS REALLY CHANGED ITS TUNE FOR WEDNESDAY. IT PUSHES THE FRONT
AND DEEP MOISTURE THROUGH MUCH MORE AGGRESSIVELY...SUGGESTING ALL
CONVECTIVE CHANCES WILL BE DONE BY 12Z WED. WE ARE NOT READY TO BUY
INTO THIS AGGRESSIVE CHANGE IN DEPICTION WITHIN THE GFS...SO WILL
MAINTAIN PERSISTENCE AND KEEP POPS INTO WEDNESDAY. THIS THINKING
JIVES MORE WITH THE ETA.
WILL CONTINUE WITH LATE WEEK SMALL CHANCES OF CONVECTION HERE AND
THERE. OVERALL...A MORE TYPICAL SUMMERTIME WEATHER PATTERN FOR THE
LATE WEEK PERIOD AS THE MAIN BRANCH OF THE JET SHIFTS SLIGHTLY TO
THE NORTH.
USE A BLEND OF GUIDANCE NUMBERS FOR TEMPS. NO MAJOR DIFFERENCES
NOTED. WILL ADD A HEADLINE BACK INTO THE ZFP FOR MONDAY...AS LATEST
CALCULATIONS SUGGESTS HEAT INDEX VALUES NEAR OR JUST ABOVE 100
DEGREES FOR PARTS OF THE AREA. SOME LOCATIONS ACROSS THE REGION
TODAY HAD HEAT INDEX VALUES AROUND 100 DEGREES...SO WILL CONTINUE
WITH THIS APPROACH.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 4, 3:25 AM CST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
425 AM CDT SUN JUL 4 2004
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
425 AM CDT SUN JUL 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS...MAINLY THIS AFTERNOON AND
EVENING...ACROSS THE QUAD STATE. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...HOWEVER ISOLATED HIGH WIND GUSTS OR HEAVY RAIN COULD
OCCUR WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A DAILY CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY...WHEN A
COLD FRONT IS EXPECTED TO MOVE THROUGH. THERE IS AT LEAST A SLIGHT
RISK THAT STORMS COULD BECOME SEVERE ALONG AND IN ADVANCE OF THE
FRONT.
ANOTHER CHANCE OF STORMS ENTERS THE FORECAST AGAIN LATE IN THE
WEEK...AND WILL BE PRIMARILY A HEAT OF THE DAY TYPE OF THUNDERSTORM
CHANCE FOR FRIDAY AND SATURDAY. AS A RESULT...WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED EARLY THIS WEEK.
In the hours before
Special weather statement, Jul 4, 12:39 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
139 PM CDT SUN JUL 4 2004
ILZ075-080-081-084-042100-
FRANKLIN IL-JACKSON IL-JEFFERSON IL-PERRY IL-
139 PM CDT SUN JUL 4 2004
...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHERN ILLINOIS
THROUGH 700 PM CDT...
AT 140 PM CDT...A LINE OF THUNDERSTORMS...MOVING SOUTHEAST
BETWEEN 10 AND 15 MPH...CONTINUES INTO PARTS OF SOUTHWEST
ILLINOIS.
THESE STORMS HAVE RECENTLY PRODUCED NICKEL SIZE HAIL AS THEY MOVED
THROUGH NORTHWEST RANDOLPH COUNTY IN SOUTHWEST ILLINOIS.
THE LEADING EDGE OF LINE OF STORMS WILL MOVE INTO EXTREME
NORTHWEST PERRY COUNTY...EAST OF COULTERVILLE BY 145 PM CDT.
THE STORMS ARE THEN EXPECTED TO MOVE NEAR A LINE FROM DIX TO RICE
AT 220 PM...MOUNT VERNON...PINCKNEYVILLE AND CAMPBELL HILL LINE BY 3
PM...AND AN INA...SESSER AND VERGENNES LINE BY 4 PM.
THE ARRIVAL TIME OF THESE STORMS AT ANY ONE LOCATION MAY CHANGE...
SHOULD THE LINE OF THUNDERSTORMS BEGIN TO ACCELERATE.
DAMAGING WINDS AND HAIL...AS WELL AS TORRENTIAL RAINFALL WILL BE
POSSIBLE WITH THESE STORMS. ISOLATED RAINFALL AMOUNTS OF ONE TO
ONE AND ONE HALF INCHES AN HOUR MAY PRODUCE LOCALIZED FLOODING OF
LOW LYING AREAS...SMALL STREAMS AND CREEKS...AS WELL AS PONDING OF
WATER ON SECONDARY ROADS.
PERSONS PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD PLAN TO SEEK
SHELTER INDOORS AS THE STORMS APPROACH YOUR AREA. LOOSE OBJECTS
LEFT OUTDOORS MAY BE TOSSED AROUND BY THE STRONG WINDS. IN
ADDITION...TREE LIMBS...AS WELL AS SOME TREES MAY BE KNOCKED DOWN.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND
RADIO...FOR ANY FURTHER WEATHER UPDATES AND POSSIBLE WARNINGS FOR
THIS DANGEROUS WEATHER SITUATION.
SMITH
Special weather statement, Jul 4, 12:45 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CDT SUN JUL 4 2004
MOZ086-100-109-110-041900-
BOLLINGER MO-BUTLER MO-STODDARD MO-WAYNE MO-
145 PM CDT SUN JUL 4 2004
...SEVERE THUNDERSTORM WATCH 548 CANCELED FOR PART OF SOUTHEAST
MISSOURI...
THE FOLLOWING COUNTIES IN SOUTHEAST MISSOURI ARE NO LONGER UNDER
SEVERE THUNDERSTORM WATCH 548...
WAYNE...BUTLER...BOLLINGER AND STODDARD.
Special weather statement, Jul 4, 1:20 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT SUN JUL 4 2004
KYZ008-009-011-012-042030-
CALLOWAY KY-LYON KY-MARSHALL KY-TRIGG KY-
220 PM CDT SUN JUL 4 2004
...STRONG THUNDERSTORMS WITH GUSTY WINDS APPROACHING THE LAND
BETWEEN THE LAKES AREA...
...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 4 PM...
AT 217 PM...SCATTERED THUNDERSTORMS CONTINUED TO DEVELOP AND MOVE
NORTHEAST BETWEEN 25 AND 30 MPH ACROSS THE PURCHASE AREA AND THE LAND
BETWEEN THE LAKES REGION OF WEST KENTUCKY. PERSONS PARTICIPATING IN
OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD BE WATCHFUL FOR DANGEROUS
LIGHTNING AND THE POTENTIAL FOR DAMAGING WINDS AND HAIL. A FEW
LOCATIONS MAY ALSO SEE TORRENTIAL RAINFALL UP TO ONE AND ONE HALF
INCHES AN HOUR. IF A STORM APPROACHES YOUR AREA...SEEK SHELTER OR
SAFE HARBOR UNTIL THE STORM HAS MOVED WELL PAST YOUR LOCATION.
Special weather statement, Jul 4, 1:46 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT SUN JUL 4 2004
ILZ088-092-MOZ087-111-112-114-042010-
ALEXANDER IL-CAPE GIRARDEAU MO-MISSISSIPPI MO-NEW MADRID MO-SCOTT MO-
UNION IL-
246 PM CDT SUN JUL 4 2004
...SEVERE THUNDERSTORM WATCH 548 CANCELED FOR PART OF SOUTHEAST
MISSOURI AND THE SOUTHERN TIP OF ILLINOIS...
THE FOLLOWING COUNTIES ARE NO LONGER UNDER SEVERE THUNDERSTORM
WATCH 548...
IN SOUTHEAST MISSOURI...
CAPE GIRARDEAU...SCOTT...NEW MADRID AND MISSISSIPPI.
IN SOUTHERN ILLINOIS...
UNION AND ALEXANDER.
Special weather statement, Jul 4, 2:23 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT SUN JUL 4 2004
KYZ017-022-042100-
CHRISTIAN KY-TODD KY-
323 PM CDT SUN JUL 4 2004
...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 4 PM...
A LINE OF THUNDERSTORMS...CAPABLE OF PRODUCING WINDS BETWEEN 40 AND
50 MPH...WILL MOVE NEAR THE TRIGG...CHRISTIAN COUNTY KENTUCKY LINE...
WEST OF A HAWKINS TO LAFAYETTE LINE BY 330 PM. THE STORMS WILL THEN
MOVE NEAR A CROFTON...HOPKINSVILLE...FORT CAMPBELL LINE BY 4 PM.
AS THESE STORMS MOVE EAST AROUND 35 MPH...THEY WILL PRODUCE FREQUENT
AND DANGEROUS LIGHTNING...AS WELL AS TORRENTIAL RAINFALL UP TO AN
INCH AN HOUR.
PERSONS PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER
INDOORS AS THESE STORMS APPROACH YOUR AREA. LOOSE OBJECTS LEFT
OUTDOORS MAY BE TOSSED ABOUT. IN ADDITION...TREE LIMBS AND SOME
TREES MAY BE DAMAGED BY THE STRONG WINDS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION...
FOR WEATHER UPDATES AND POSSIBLE WARNINGS.
ILZ076>078-082-083-INZ081-085-042100-
EDWARDS IL-GIBSON IN-HAMILTON IL-POSEY IN-WABASH IL-WAYNE IL-
WHITE IL-
323 PM CDT SUN JUL 4 2004
...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM...
AT 317 PM...A LINE OF THUNDERSTORMS...CAPABLE OF PRODUCING WINDS IN
EXCESS OF 50 TO 55 MPH...STRETCHED FROM MOUNT ERIE TO CARMI
ILLINOIS. THE STORM SHOULD MOVE NEAR A MOUNT CARMEL ILLINOIS TO
POSEYVILLE INDIANA SHORT BEFORE 4 PM.
ANY GUSTS ASSOCIATED WITH THE STORMS WILL CAN LIKELY BE EXPECTED ONE
TO TWO MILES AHEAD OF THE ACTUAL STORMS.
AS THESE STORMS MOVE EAST AROUND 35 MPH...THEY WILL PRODUCE FREQUENT
AND DANGEROUS LIGHTNING...AS WELL AS TORRENTIAL RAINFALL UP TO AN
INCH AND ONE HALF AN HOUR. THIS MAY CAUSE LOCALIZED FLOODING IN LOW
LYING AREAS AND SOME SECONDARY ROADS.
PERSONS PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER
INDOORS AS THESE STORMS APPROACH YOUR AREA. LOOSE OBJECTS LEFT
OUTDOORS MAY BE TOSSED ABOUT. IN ADDITION...TREE LIMBS AND SOME
TREES MAY BE DAMAGED BY THE STRONG WINDS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION...
FOR WEATHER UPDATES AND POSSIBLE WARNINGS.
SMITH
Special weather statement, Jul 4, 2:23 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR END TIME OF WATCH
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT SUN JUL 4 2004
KYZ017-022-042100-
CHRISTIAN KY-TODD KY-
323 PM CDT SUN JUL 4 2004
...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM...
A LINE OF THUNDERSTORMS...CAPABLE OF PRODUCING WINDS BETWEEN 40 AND
50 MPH...WILL MOVE NEAR THE TRIGG...CHRISTIAN COUNTY KENTUCKY LINE...
WEST OF A HAWKINS TO LAFAYETTE LINE BY 330 PM. THE STORMS WILL THEN
MOVE NEAR A CROFTON...HOPKINSVILLE...FORT CAMPBELL LINE BY 4 PM.
AS THESE STORMS MOVE EAST AROUND 35 MPH...THEY WILL PRODUCE FREQUENT
AND DANGEROUS LIGHTNING...AS WELL AS TORRENTIAL RAINFALL UP TO AN
INCH AN HOUR.
PERSONS PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER
INDOORS AS THESE STORMS APPROACH YOUR AREA. LOOSE OBJECTS LEFT
OUTDOORS MAY BE TOSSED ABOUT. IN ADDITION...TREE LIMBS AND SOME
TREES MAY BE DAMAGED BY THE STRONG WINDS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION...
FOR WEATHER UPDATES AND POSSIBLE WARNINGS.
ILZ076>078-082-083-INZ081-085-042100-
EDWARDS IL-GIBSON IN-HAMILTON IL-POSEY IN-WABASH IL-WAYNE IL-
WHITE IL-
323 PM CDT SUN JUL 4 2004
...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM...
AT 317 PM...A LINE OF THUNDERSTORMS...CAPABLE OF PRODUCING WINDS IN
EXCESS OF 50 TO 55 MPH...STRETCHED FROM MOUNT ERIE TO CARMI
ILLINOIS. THE STORM SHOULD MOVE NEAR A MOUNT CARMEL ILLINOIS TO
POSEYVILLE INDIANA SHORT BEFORE 4 PM.
ANY GUSTS ASSOCIATED WITH THE STORMS WILL CAN LIKELY BE EXPECTED ONE
TO TWO MILES AHEAD OF THE ACTUAL STORMS.
AS THESE STORMS MOVE EAST AROUND 35 MPH...THEY WILL PRODUCE FREQUENT
AND DANGEROUS LIGHTNING...AS WELL AS TORRENTIAL RAINFALL UP TO AN
INCH AND ONE HALF AN HOUR. THIS MAY CAUSE LOCALIZED FLOODING IN LOW
LYING AREAS AND SOME SECONDARY ROADS.
PERSONS PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER
INDOORS AS THESE STORMS APPROACH YOUR AREA. LOOSE OBJECTS LEFT
OUTDOORS MAY BE TOSSED ABOUT. IN ADDITION...TREE LIMBS AND SOME
TREES MAY BE DAMAGED BY THE STRONG WINDS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION...
FOR WEATHER UPDATES AND POSSIBLE WARNINGS.
SMITH
Thunderstorm Wind, Wabash
- When
- July 4, 2:48 PM CST to 3:02 PM CST
- Where
- Wabash County, Countywide
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.450, -87.850
Large trees were blown down in Wabash County, specifically in the communities of Mount Carmel, Keensburg, and Bellmont. In Keensburg, several large trees were uprooted, and numerous large limbs over 6 inches in diameter were down. There was some minor structural damage. One car was damaged by a very large falling tree limb. Numerous trees and limbs were blown down in Mount Carmel, where power was not fully restored until the following day. One man was injured when a tree fell on his boat while he was boating in the Wabash River. The tree trapped him on his pontoon boat, which began floating down the river. The boat was towed ashore after floating for half a mile, and the man was taken to a local hospital with minor injuries. In Bellmont, a tree took down live power lines that landed on an occupied pickup truck, but there were no injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Oklahoma, July 4, 20041 death · 1 injured · $52,000 · 61 kt wind · 10 events
- Damaging Winds in Mississippi, July 4, 20041 death · $45,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Kansas, July 4, 20043 injured · $1.4 million · 1.25 in hail · 12 events
- Hail and Damaging Winds in Kansas, July 4 to 5, 2004$1.0 million · 1.75 in hail · 27 events
- Hail in Texas, July 4, 2004$700,000 · 1 in hail · 1 event
- Damaging Winds and Lightning Strikes in Georgia, July 4, 2004$535,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Arkansas, July 4, 2004$285,000 · 1 in hail · 17 events
- Tornado in Missouri, July 4, 2004$150,000 · F1 · 1 event
- Hail and Damaging Winds in Kansas, July 4, 2004$125,000 · 1.75 in hail · 19 events
- Damaging Winds in Tennessee, July 4, 2004$111,000 · 60 kt wind · 15 events
- Damaging Wind in Missouri, July 4, 20041 injured · $100,000 · 65 kt wind · 1 event
- Damaging Wind in Kansas, July 4, 2004$100,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411514.